Nicolau Syndrome, an Iatrogenic Drug Reaction Caused by Bupivacaine Injection as Spinal Anaesthesia: A Description of Two instances and Literature Review

Vishal Kumar *

Department of Pharmacy Practice, Teerthanker Mahaveer College of Pharmacy, Moradabad, Uttar Pradesh- 244001, India.

Pramod Kumar Manjhi

Department of Pharmacology, All India Institute of Medical Science, Patna, Bihar– 801507, India.

Amol Raj

Department of Materiovigilance Programme of India (MvPI), Indian Pharmacopoeia Commission (IPC), Ghaziabad, Uttar Pradesh, 201002, India.

*Author to whom correspondence should be addressed.


Abstract

An uncommon side effect of administering medications parenterally is Nicolau syndrome. Pain will first manifest, followed by edema and erythema, and finally, a necrotic plaque will be seen. An uncommon side effect of parenteral medication administration is Nicolau syndrome. It is characterized by the initial manifestation of pain, followed by edema, erythema, and ultimately the formation of a necrotic plaque. In this report, we present two exceptional cases of female patients who developed Nicolau syndrome after receiving a spinal anesthetic injection of bupivacaine. Their therapeutic regimen included the use of pentoxifylline, Omnacortil, cetirizine tablets, flucidine H cream, and Calasoft AF lotion, applied in a 1:1 combination for topical application.

Keywords: Nicolau syndrome, livedoid dermatitis, bupivacaine injection, Embolia cutis medicamentosa


How to Cite

Kumar, Vishal, Pramod Kumar Manjhi, and Amol Raj. 2023. “Nicolau Syndrome, an Iatrogenic Drug Reaction Caused by Bupivacaine Injection As Spinal Anaesthesia: A Description of Two Instances and Literature Review”. Asian Journal of Research in Dermatological Science 6 (1):75-81. https://journalajrdes.com/index.php/AJRDES/article/view/89.

Downloads

Download data is not yet available.

References

Sasmal k Prakash, Sahoo Ankit, Singh Kumar Pradeep, Vikram Nicolau Syndrome: An unforeseen yet evadable consequence of intramuscular injection. The Surgery Journal. 2021;7(2):e62-e65.

DOI:10.1055/s-0041-1728652.

Stiehl P, Wellsbach G, Schroter K, Nicolau Syndrome. Pathogenesis and clinical aspects of penicillin-induced arterial embolism. Schweiz Med Wochenschr. 1971;101:377–385

Şenel E, Nicolau syndrome. A review of the literature. Clin Med Insights Dermatol. 2010;1–4.

Hamilton B, Fowler P, Galloway H, Popovic N. Nicolau syndrome in an athlete following intra-muscular diclofenac injection. Acta Orthop Belg. 2008;74:860–864.

Rygnestad T, Kwam AM. Streptococcal myositis and tissue necrosis with intramuscular administration of diclofenac (Voltaren). Acta Anesthesiol Scand. 1995;39:1128–1130

Ozlu E, Baykan A, Ertas R, Ulas Y, Ozyurt K, Avcı A, et al. Case Report: Nicolau syndrome due to etofenamate injection. F1000Research. 2017;6:867. DOI:10.12688/f1000research.11705.1

Kim KK, Chae DS. Nicolau syndrome: A literature review. World J Dermatol. 2015;4(2):103-7.

DOI:10.5314/wjd. v4.i2.103.

Mojarrad P, Mollazadeh H, Barikbin B, Oghazian MB. Nicolau syndrome: A review of case studies. Pharm Sci. 2022;28(1):27-38. DOI:10.34172/PS.2021.32.

Nicolau S. Gangrenous livedoid dermatitis of the buttock, consecutive aux injections intra-musculaires, dans la syphilis: About a case of bismuth arterial embolism. Ann Mal Vener. 1925;11:321–339.

Ozcan A, Senol M, Aydin EN, Aki T. Medicinal cutis embolism (Nicolau syndrome): two cases due to different drugs in distinct age groups. Clin Drug Investig 2005;25(07):481–483.

Luton K, Garcia C, Poletti E, Koester G. Nicolau Syndrome: Three cases and review. Int J Dermatol. 2006;45(11):1326–1328.

Kim KK, Chae DS. Nicolau syndrome: A literature review. World J Dermatol 2015; 11:103–107.

Sori T, Jaisankar TJ, Thappa DM, Nath AK. Hyperpigmentary disorders in children: a hospital-based study in a tertiary care center. Indian Dermatol Online J 2013;4(02):148–152.

Saputo V, Bruni G. Nicolau syndrome from penicillin preparations: A review of the relevant literature in the search for potential risk factors. Pediatr Med Chir. 1998;20(2):105–123.

Faucher L, Marcoux D. What syndrome is this? Nicolau syndrome. Pediatr Dermatol. 1995;12(2):187–190.

Guarneri C, Bevelacqua V, Polimeni G. Embolia cutis medicamentosa (Nicolau syndrome). QJM 2012;105(11):1127–1128.

Uri O, Arad E. Skin necrosis after self-administered intramuscular diclofenac. J Plast Reconstr Aesthet Surg 2010;63(01): e4–e5.

Luton K, Garcia C, Poletti E, Koester G. Nicolau Syndrome: Three cases and review. Int J Dermatol. 2006;45(11):1326–1328.

DadaciM, Altuntas Z, Ince B, Bilgen F, Tufekci O, Poyraz N. Nicolau syndrome after intramuscular injection of non-steroidal anti-inflammatory drugs (NSAID). Bosn J Basic Med Sci. 2015;15(01):57–60.

Nischal K, Basavaraj H, Swaroop M, Agrawal D, Sathyanarayana B, Umashankar N. Nicolau syndrome: an iatrogenic cutaneous necrosis. J CutanAesthetSurg. 2009;2(02):92–95

Corazza M, Capozzi O, Virgilit A. Five cases of livedo-like dermatitis (Nicolau’s syndrome) due to bismuth salts and various other non-steroidal anti-inflammatory drugs. J EurAcad Dermatol Venereol. 2001;15(06):585–588.

Enshaei A, Afshar A. Compartment syndrome of the calf due to Nicolau syndrome. Arch Bone JtSurg. 2016;4(01) :87–89.

Zargarbashi R, Panjavi B, Keshavarz-Fathi M. Extensive deep tissue involvement in Nicolau syndrome and below-knee amputation: A case report and literature review. Int J Low Extrem Wounds. 2020; 1534734620948768.

DOI:10.1177/1534734620948768

Lie C, Leung F, Chow SP. Nicolau syndrome following intramuscular diclofenac administration: A case report. J Orthop Surg (Hong Kong). 2006;14(01): 104–107

Luis de Almeida Maia, Olga Pereira, Ricardo Marta, Joana Costa, Ana Batista, João David Costa, Fernando Macedo, Jose Fraga, Carlos Vilela. Nicolau syndrome due to a traumatic finger injury with a needle: A case report with exclusive photographic documentation, Case Reports in Plastic Surgery and Hand Surgery. 2020;7(1):88-93.

DOI:10.1080/23320885.2020.1805325

Kumar A, Varshney S, Rastogi AL, Dhillon KS, Aggarwal S, Goel Y, Matreja PS. Bupivacaine-induced nicolau syndrome during spinal anesthesia: A rare presentation of two cases. Asian Journal of Research in Dermatological Science. 2023;6(1): 43–47.